Chronic urticaria is the itch that won’t stop

0

DEAR DR. ROACH: For the past year, I have had hives on and off again, with the hives being more prominent in the morning than in the evening. I have been told by a dermatologist that it is a viral infection and that topical creams, antihistamines and/or steroids would only mask the virus but that it would still be in my bloodstream. Are there other causes of hives that could be causing or exacerbating the problem? I do not know the exact cause of the hives, and they really don’t itch too much — they are just unsightly. How long can a viral infection with hives take to clear up? Is there anything I can do to help speed along recovery? Can it be heat-related, as in the warmer months they tend to come out more than in the winter? I get differing diagnoses from various doctors, some saying I shouldn’t go swimming or go outside in the sun, and others saying to go about my normal routines. I just wish I knew the exact cause. I would be grateful for any advice or insight on the topic of hives. — Anon.

ANSWER: “Chronic urticaria” is the medical term for what you are describing, if you have hives most days of the week for six or more weeks. The rash is raised, usually round or ring-shaped, and can vary in size. They tend to be very itchy (you are lucky that way), and each lesion comes and goes within 24 hours. Chronic urticaria is common, occurs more often in women, and can appear on any part of the body. Sunlight and heat can be triggers for some people, whereas cold is a trigger for others. Diet usually is not a factor in chronic urticaria.

There are many theories, but nobody is sure, so I can’t tell you the exact cause. It probably is not due to viruses, but hepatitis A and hepatitis C have been suggested, though there is conflicting data. We don’t know what causes it, but since the itchiness can be very uncomfortable, even severe in some cases, I think treatment, even though it may “mask” the underlying cause, is still helpful, and antihistamines are the mainstay of treatment. I tend to prefer cetirizine (Zyrtec), since it is effective (both for itchiness and in helping clear the hives), usually doesn’t cause sedation and is very inexpensive as a generic. It may take two to five years, but chronic urticaria usually does go away eventually.

DEAR DR. ROACH: After an extreme case of vertigo, including vomiting and being taken to the emergency room, my unsteadiness remains. Over a week later, I need to use a walker to be safe. I am 79, and this happened once four years ago, but without the aftereffects. Any suggestions? — M.W.

Advertisement

ANSWER: The major causes of vertigo, acute labyrinthitis and benign paroxysmal positional vertigo, often continue to produce attacks that tend to lessen in severity up to a month after the initial severe attack. A walker may be a useful precaution while recovering. If the problem persists, I strongly recommend a visit with a physical and/or occupational therapist for vestibular rehabilitation, which is physical therapy to restore balance. It also might be necessary to revisit your doctor to make sure of the original diagnosis.

The booklet on vertigo explains this disruptive condition in detail and outlines its treatment. Readers can order a copy by writing: Dr. Roach — No. 801, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.

(c) 2014 North America Syndicate Inc.

All Rights Reserved

Advertisement
SHARE